Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 182, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 25, 2006, 7:33 PM CDT for Ottawa County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2006, 7:33 PM CDT (00:33 UTC)
- Expired
- Aug 25, 2006, 8:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 128 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 8:05 PM CDT | HAIL 0.88 | 1 S Minneapolis, KS | DIME TO NICKEL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 6:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2994 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 18.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 260033 SVRTOP KSC143-260115- /O.NEW.KTOP.SV.W.0182.060826T0033Z-060826T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 733 PM CDT FRI AUG 25 2006 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 815 PM CDT * AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ADA...OR ABOUT 27 MILES NORTHWEST OF SALINA...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... ADA... MINNEAPOLIS... BENNINGTON... LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3930 9791 3903 9792 3896 9739 3931 9736 $$
1 follow-up statement
000 WWUS53 KTOP 260100 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 759 PM CDT FRI AUG 25 2006 KSC143-260115- /O.CON.KTOP.SV.W.0182.000000T0000Z-060826T0115Z/ OTTAWA- 759 PM CDT FRI AUG 25 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR OTTAWA COUNTY... AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MINNEAPOLIS...OR ABOUT 22 MILES NORTH OF SALINA...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... MINNEAPOLIS... BENNINGTON. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3930 9791 3903 9792 3896 9739 3931 9736 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:25 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Aug 25, 3:25 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT FRI AUG 25 2006 .DISCUSSION... PRECIPITATION TRENDS AND TEMPERATURES CONTINUE TO BE MAIN FORECAST CONCERNS THROUGH SATURDAY. LATEST WATER VAPOR SHOWING SHORTWAVE IN SOUTHWEST ADVANCING EASTWARD ACROSS COLORADO WITH MUCH STRONGER UPSTREAM TROUGH BACK INTO THE ID AREA. AT THE SFC...FRONT HAS BECOME NEARLY STATIONARY FROM NEAR HIAWATHA SOUTHWEST TO SOUTH OF MINNEAPOLIS. MOISTURE HAS POOLED TO THE EAST OF THE FRONT WITH LOW TO MIDDLE 70S DEWPOINTS AND WITH CONVECTIVE INHIBITIONS DECREASING POTENTIAL FOR SFC BASED CONVECTION THIS AREA IS INCREASING. FURTHER SOUTH ACROSS THE SOUTHERN CWA... MORE ELEVATED CONVECTION CONTINUES TO DEVELOP ON A SCATTERED BASIS WITHIN AREA OF HIGHER INHIBITIONS. WILL GO WITH WITH SCT TO LIKELY POPS ACROSS THE CWA THIS EVENING AND INCREASE OVERNIGHT AS MCS TRIES TO DEVELOP WEST AND SPREAD EASTWARD...ESPECIALLY SOUTHERN CWA...AS 850 WINDS BACK AND LOW LEVEL JET INCREASES. APPEARS AT THIS POINT THAT THE HEAVIEST RAINFALL TONIGHT IN THE 1-2 INCH RANGE WILL BE SOUTH OF I-70...WITH LIGHTER AMOUNTS NORTH. THE SOUTH IS THE DRIEST PART OF THE CWA WITH 3-6 HOUR FLASH FLOOD INDICES GENERALLY IN THE 2.5 TO 3.5 INCH RANGE. THEREFORE...NO PLANS AT THIS POINT TO GO WITH A FLASH FLOOD WATCH...BUT WILL NEED TO MONITOR EVENING TRENDS FOR ANY FURTHER NORTHWARD SHIFT TO THE AXIS OF THE HEAVY RAINFALL INTO THE NORTHERN PORTIONS OF THE CWA WHERE FFG INDICES ARE LOWER. WILL HAVE TO MONITOR CONVECTIVE TRENDS INTO TOMORROW FOR POSSIBLE HEAVY RAINFALL TONIGHT COUPLED WITH SIGNIFICANT RAINFALL AGAIN ON SATURDAY. WILL KEEP HEAVY RAINFALL MENTION ALL AREAS TONIGHT WITH HIGHER POPS WITHIN REGION OF PRECIPITABLE WATER VALUES AROUND 2 INCHES....THEN GRADUALLY TAPER DOWN BY SATURDAY AFTERNOON AS MCS/REMNANTS SHIFT EASTWARD. THIS IN CONJUNCTION WITH CLOUDS...WILL KEEP HIGHS DOWN ON SATURDAY TO THE UPPER 70S TO LOWER 80S. ACTIVE PORTION OF THE EXTENDED IS THROUGH MONDAY. TROF MOVING EAST FROM THE PAC NW KEEPS FLOW OVER THE STATE SOUTHWESTERLY...EJECTING SHORTWAVES INTO THE STATE THROUGH THE PERIOD. BIG IMPACT WILL BE POSITION OF THE FRONT...AND FORECAST WILL LIKELY SEE SOME ADJUSTMENTS AS FINER DETAILS RESOLVE. CONVECTION ON SATURDAY MAY SEND BOUNDARY INTO NORTHERN OK SATURDAY NIGHT. GFS TAKES THIS SOLUTION AND KEEPS MOST PRECIP TO OUR SOUTH...HOWEVER BRINGS 850MB FLOW AROUND FROM THE SOUTH AND SOUTHEAST WHICH COULD LEAD TO SOME OVERRUNNING OVER THE FRONT. NAM IS SIMILAR BUT SHIFTS CONVERGENCE SLIGHTLY FARTHER NORTH INTO NE KS. THEREFORE HAVE GONE WITH GENERALLY SCATTERED POPS INCREASING FROM NORTH TO SOUTH...WHERE BOUNDARY IS MORE LIKELY TO SET UP AND AREA IS MORE LIKELY TO EXPERIENCE OVERRUNNING. ENTIRE STATE ALSO COMES UNDER BROAD DIFFLUENT FLOW AHEAD OF UPPER TROF OVER CO/WY/NE AT THAT TIME. MAY HAVE TO CONTEND WITH SUBSIDENCE FROM SATURDAY CONVECTION WHICH COULD IMPACT PRECIP ON SUNDAY. TIME WILL TELL. TRICK FOR MONDAY DURING THE DAY WILL BE DRY SLOT WRAPPING AROUND THE BASE OF THE UPPER TROF INTO NE KS. HAVE KEPT SCT POPS ACROSS THE AREA OVERNIGHT AS COOLER DRIER AIR GETS A REINFORCING PUSH ACROSS THE AREA THROUGH 12-18Z WHICH SHOULD GENERATE PRECIP AS IT MOVES THROUGH. UPPER TROF THEN SLOWS PROGRESS ACROSS NEBRASKA...AND WITH SLOW EXIT WILL HANG ONTO SOME ISOLD POPS THROUGH THE AFTERNOON HOURS. QUIETER PERIOD TUES-FRI...AS HIGH PRESSURE SETTLES INTO THE NORTHEAST AND KEEPS 850 TEMPS IN THE 14-18C RANGE WITH A VERY SLOW WARMUP THROUGH THE PERIOD. DIDNT MAKE TOO MANY CHANGES TO EXTENDED. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 25, 4:50 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 450 PM CDT FRI AUG 25 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-262200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 450 PM CDT FRI AUG 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA LATE THIS AFTERNOON...AND BECOME MORE WIDESPREAD TONIGHT. SOME OF THE STORMS MAY BE SEVERE...MAINLY ALONG AND TO THE SOUTH OF A HIAWATHA...MANHATTAN TO MINNEAPOLIS LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARD WITH THE STRONGER STORMS. VERY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE FOR THUNDERSTORMS CONTINUES OVER ALL THE AREA THROUGH MONDAY...DECREASING TO A SLIGHT FOR THUNDERSTORMS SOUTH OF INTERSTATE 35 BY TUESDAY. THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE SATURDAY NIGHT AND SUNDAY MORNING. AGAIN...LOCALLY HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.
In the hours before
Special weather statement, Aug 25, 5:37 PM CDT, 1 hour 56 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 537 PM CDT FRI AUG 25 2006 KSZ012-252315- BROWN- 537 PM CDT FRI AUG 25 2006 THROUGH 615 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH ACROSS NORTHERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE MORRILL...HIAWATHA...IOWA SAC AND FOX RESERVATION...AND ROBINSON.
Local storm report, Aug 25, 6:15 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
615 PM CDT FRI AUG 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG HIAWATHA 39.85N 95.54W
08/25/2006 BROWN KS TRAINED SPOTTER
LARGE TREE BRANCHES DOWN IN HIAWATHA.
&&Local storm report, Aug 25, 6:22 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT FRI AUG 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL HIAWATHA 39.85N 95.54W
08/25/2006 E0.88 INCH BROWN KS TRAINED SPOTTER
PEA TO NICKEL SIZE HAIL
&&Local storm report, Aug 25, 6:43 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
643 PM CDT FRI AUG 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 4 SW ROBINSON 39.78N 95.46W
08/25/2006 BROWN KS TRAINED SPOTTER
TWO TO THREE INCH DIAMETER TREE BRANCHES DOWN.
&&Local storm report, Aug 25, 7:30 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
730 PM CDT FRI AUG 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST OSAGE CITY 38.63N 95.83W
08/25/2006 E65 MPH OSAGE KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:11 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 44 min |
| Aug 25, 7:22 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 38 min |
| Aug 25, 7:54 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 35 min |
| Aug 25, 8:14 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 46 min |
| Aug 25, 8:14 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 61 min |
| Aug 25, 8:39 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 51 min |
| Aug 25, 8:53 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 43 min |
| Aug 25, 9:06 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 39 min |
| Aug 25, 9:10 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 31 min |
| Aug 25, 9:13 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 32 min |
| Aug 25, 9:26 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 64 min |
| Aug 25, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 64 min |
| Aug 25, 9:55 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 50 min |
| Aug 25, 10:19 PM CDT | Flash Flood Warning | TOP | Shawnee | 4 hr |
| Aug 25, 10:23 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 52 min |
| Aug 25, 10:52 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.